MINNEAPOLIS (WCCO) — A third of American adults have brief bouts of insomnia. For 10% of the population, it can be chronic.
So, when is it time to turn to a sleep aid for help? Good Question.
“In general, you want to find out what the problem actually is,” says Dr. Andrew Stiehm, a sleep expert with Allina Health. “Am I worrying too much, am I not letting something go, am I going to bed at the wrong time?”
Then, he says to ask yourself, is this a long-term problem and or something that lasting only a few days.
“If you expect your insomnia is going to just last a week or two,” he says. “Those are short-term problems and we sometimes reach to medication sooner.”
Examples of short-term issues that could cause people to lose sleep might be a deadline or stress at work, travel across time zones or grief over the loss of a loved one.
According to the Mayo Clinic, there are three main kinds of over-the-counter sleep aids. The first would be anti-histamines like Benadryl, Unisom or Tylenol PM. The second is melatonin that helps control you wake-sleep cycle. The third would he natural remedies or supplements.
“Some work very well,” says Dr. Stiehm. “The problem is they become less effective over time.”
He says some of them can also put people at increased risk for nighttime falls, car accidents and even cancer.
“While they are fairly safe, they’re not perfectly safe and if we can avoid those long-term risks, we try to.”
He says if you’re taking over-the-counter medication a couple times a month or every so often, that’s fine. If you’re taking a sleep aid regularly for over a month, it’s time for professional help.
According to Dr. Stiehm, 90% of sleep problems can be fixed without medication, but rather by changing behaviors and quieting the thoughts that keep a person awake.
If you use a sleep aid, experts say be sure to start it at the beginning of the night, rather than the middle. Ask a doctor if it’ll interfere with other medications.
“Make sure you’re not doing anything else wrong,” says Dr. Stiehm. “Don’t take a sleeping pill and then start watching TV.”